Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 54, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 31, 2022, 7:07 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2022, 7:07 PM MST (02:07 UTC)
- Expired
- Jul 31, 2022, 10:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 53 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 2.1 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1344 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 2059 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
379
WGUS55 KTWC 010207
FFWTWC
AZC019-010515-
/O.NEW.KTWC.FF.W.0054.220801T0207Z-220801T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
707 PM MST Sun Jul 31 2022
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
The Bighorn burn scar in...
Eastern Pima County in southeastern Arizona...
* Until 1015 PM MST.
* At 707 PM MST, Thunderstorms producing heavy rain in Finger Rock
Canyon. Between 1 and 3 inches of rain have fallen in the Finger
Rock Wash basin. Additional rainfall amounts up to 1 inch are
possible in the warned area. Flash flooding is already occurring.
Pima County Flood Control webcam shows water out of the banks.
Flooding of homes along the wash is possible. This is a dangerous
situation. Expect signfciant flows moving down Finger Rock Wash.
The flash flood warning for the larger Tucson Metro remains in
effect with ongoing flooding.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Bighorn
Burn Scar.
SOURCE...Pima Flood Control and webcams.
IMPACT...Life threatening flash flooding of areas in and around
the Bighorn Burn Scar.
* Some locations that will experience flash flooding include...
Possibly homes along Finger Rock Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Bighorn Burn Scar. Severe debris flows can also be
anticipated across roads. Roads and driveways may be washed away in
places. If you encounter flood waters...climb to safety.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3237 11089 3235 11087 3233 11090 3233 11089
3232 11089 3231 11090 3229 11090 3227 11090
3227 11091 3227 11092 3228 11093 3229 11091
3230 11091 3232 11091 3234 11091
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JRM2 follow-up statements
156
WGUS75 KTWC 010424
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
924 PM MST Sun Jul 31 2022
AZC019-010515-
/O.CON.KTWC.FF.W.0054.000000T0000Z-220801T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
924 PM MST Sun Jul 31 2022
...FLASH FLOOD WARNING FOR THE BIGHORN BURN SCAR REMAINS IN EFFECT
UNTIL 1015 PM MST THIS EVENING FOR EASTERN PIMA COUNTY...
At 924 PM MST, Earlier thunderstorms produced heavy rain over the
Bighorn Burn Scar and in Finger Rock Canyon. The worst flash
flooding has ended, however at least minor flows continue in Finger
Rock Wash.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Bighorn Burn Scar.
SOURCE...Emergency management reported.
IMPACT...Life threatening flash flooding of areas in and around
the Bighorn Burn Scar.
Some locations that will experience flash flooding include...
Finger Rock Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3237 11089 3235 11087 3233 11090 3233 11089
3232 11089 3231 11090 3229 11090 3227 11090
3227 11091 3227 11092 3228 11093 3229 11091
3230 11091 3232 11091 3234 11091
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JRM706
WGUS75 KTWC 010518
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
1018 PM MST Sun Jul 31 2022
AZC019-010528-
/O.EXP.KTWC.FF.W.0054.000000T0000Z-220801T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
1018 PM MST Sun Jul 31 2022
...FLASH FLOOD WARNING FOR THE BIGHORN BURN SCAR HAS EXPIRED FOR
EASTERN PIMA COUNTY...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3237 11089 3235 11087 3233 11090 3233 11089
3232 11089 3231 11090 3229 11090 3227 11090
3227 11091 3227 11092 3228 11093 3229 11091
3230 11091 3232 11091 3234 11091
$$
JRMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:26 PM MST, 4 hours 41 minutes earlier.
Area forecast discussion, Jul 31, 2:26 PM MST, 4 hours 41 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 226 PM MST Sun Jul 31 2022 .SYNOPSIS... Daily rounds of showers and thunderstorms will continue through this week with afternoon temperatures remaining close to normal. && .DISCUSSION...Today through Saturday. A cluster of strong storms has already begun to develop early this afternoon across western Pima County ahead of an easterly wave over Sonora and southern Arizona. The remainder of the area has had sufficient daytime heating to start triggering a cumulus field and initial convection over the higher elevations. The 18z sounding is showing some drier air filtering into the mid-levels along with 20-25 kts of deep layer shear and increasing instability. PWATs stretch from 1" at the AZ/NM border to 2" at the far western Pima County border. Scattered storms will continue to develop through the remainder of the afternoon and into this evening in the form of multicell clusters. Strong winds and resultant dust issues remain a concern with drier mid-levels and additional shear. Storms should be moving along to the northwest today but any training storms or downpours over trouble spots will create localized flooding problems. Shower and isolated storm activity is possible overnight with the additional upper level support. Looking towards the upcoming week, southeast Arizona will remain in an active pattern with scattered showers and storms each day. The ridge will shift westward towards Arizona and the Four Corners region through midweek. Plenty of moisture will remain in place under the ridge with activity most likely becoming more focused over the higher elevations. With the ridge over the region, chances for rain will come down a smidge early on in the week. By the second half of the week, we could see another uptick on monsoonal activity as the ridge shifts back eastward over the Plains states and open up the door to moisture surging in from the south/southeast. Wave activity rotating around the ridge will lead to rounds of more widespread convection and potential for storms to last into the overnight hours. Temps will remain fairly consistent this week, remaining right around normal for late July/early August. && .AVIATION...Valid through 02/00z. SCT SHRA/TSRA with cloud bases at 7k-12k ft AGL into this evening with greatest coverage from KTUS-KOLS westward. Storm coverage should decrease aft 01/04Z becoming more ISOLD in nature thru 01/10Z with some renewed development again aft 01/18Z. CIGS can lower to 4k- 7k ft AGL with any precipitation, including gusty winds in excess of 40 kts. Otherwise, winds will follow diurnal trends and remain near or below 10 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER... Expect continued scattered shower and thunderstorm activity this week with a bit of a down trend to a more normal monsoon pattern for the first half of the week. Strong and erratic outflow winds will accompany the stronger storms, with otherwise diurnal wind trends. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Public...Guillet Aviation...Lader Fire Weather....Guillet Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Jul 31, 5:03 PM MST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
503 PM MST SUN JUL 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL 3 NNW CATALINA 32.52N 110.92W
07/31/2022 E1.00 INCH PINAL AZ PUBLIC
QUARTER SIZE HAIL FELL IN THE EAGLE CREST
RANCH NEIGHBORHOOD.
&&
KJSSpecial weather statement, Jul 31, 5:15 PM MST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Tucson AZ
515 PM MST Sun Jul 31 2022
AZZ504-507>509-511-513-514-010100-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-Santa
Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-Galiuro and Pinaleno Mountains
including Mount Graham-
515 PM MST Sun Jul 31 2022
...A cluster of strong thunderstorms will impact portions of east
central Pima, southern Graham and northwestern Cochise Counties
through 600 PM MST...
At 514 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms 11 miles north of Benson, moving northwest at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Benson, Mescal, Muleshoe Ranch Preserve and Cascabel.
This includes the following highways...
Interstate 10 between mile markers 292 and 305.
Route 90 between mile markers 290 and 291.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3234 10987 3191 11038 3191 11053 3223 11053
3250 11022
TIME...MOT...LOC 0014Z 138DEG 17KT 3211 11038
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jul 31, 6:20 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Tucson AZ
620 PM MST Sun Jul 31 2022
AZZ503-513-010200-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
620 PM MST Sun Jul 31 2022
...A strong cluster of thunderstorms will impact portions of
southwestern Cochise and southeastern Santa Cruz Counties through
700 PM MST...
At 618 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms tracking north out of Sonora Mexico.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Parker Canyon Lake, Nogales International Airport, Fort Huachuca,
Kino Springs and Lochiel.
This includes the following highways...
Route 82 between mile markers 11 and 13.
Route 83 between mile markers 3 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3148 11083 3154 11042 3133 11033 3133 11049
3134 11086
TIME...MOT...LOC 0118Z 158DEG 4KT 3132 11063
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jul 31, 6:30 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Tucson AZ
630 PM MST Sun Jul 31 2022
AZZ504>507-514-010215-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Southeast Pinal County including
Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-South Central Pinal County including Eloy/Picacho
Peak State Park-
630 PM MST Sun Jul 31 2022
...Strong thunderstorms will impact portions of northeastern Pima and
southeastern Pinal Counties through 715 PM MST...
At 630 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from Casas Adobes to Catalina to near Saddlebrooke
to near San Manuel to 13 miles east of Mount Lemmon/Summerhaven.
Movement was northwest at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Catalina, Oro Valley, Marana, Oracle, Mammoth, Casas Adobes,
Saddlebrooke, San Manuel, Tortolita, Mount Lemmon/Summerhaven,
Catalina State Park, Catalina Foothills, Campo Bonito, Dove Mountain,
Oracle Junction, Biosphere 2 and Redington.
This includes the following highways...
Route 77 between mile markers 75 and 118.
Route 79 between mile markers 92 and 109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3258 11129 3275 11116 3279 11105 3282 11092
3276 11059 3242 11047 3244 11061 3246 11068
3240 11085 3230 11094
TIME...MOT...LOC 0130Z 142DEG 18KT 3237 11100 3248 11091 3252 11080
3255 11067 3251 11055
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JRMLocal storm report, Jul 31, 6:39 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
639 PM MST SUN JUL 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM FLASH FLOOD 6 ESE TUCSON 32.18N 110.79W
07/31/2022 PIMA AZ PUBLIC
PANTANO WASH FLOWING OVER SOUTH HARRISON RD,
SOURCED FROM SOCIAL MEDIA VIDEO POST.
&&
KJSLocal storm report, Jul 31, 6:54 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
654 PM MST SUN JUL 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM FLASH FLOOD 1 S NOGALES 31.34N 110.93W
07/31/2022 SANTA CRUZ AZ BROADCAST MEDIA
FLOODED STREETS IN NOGALES, NEAR THE
INTERSECTIONS OF MADISON ST AND MORLEY AVE.
&&
KJSThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 5:06 PM MST | Severe Thunderstorm Warning | TWC | Pima | 39 min |
| Jul 31, 5:15 PM MST | Special Weather Statement | TWC | 45 min | |
| Jul 31, 5:18 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 42 min |
| Jul 31, 5:21 PM MST | Severe Thunderstorm Warning | TWC | Pima | 39 min |
| Jul 31, 5:29 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 31, 5:40 PM MST | Flash Flood Warning | TWC | Santa Cruz | 3 hr |
| Jul 31, 5:50 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 31, 5:58 PM MST | Severe Thunderstorm Warning | TWC | Pima | 47 min |
| Jul 31, 6:20 PM MST | Special Weather Statement | TWC | Santa Cruz | 40 min |
| Jul 31, 6:30 PM MST | Special Weather Statement | TWC | 45 min | |
| Jul 31, 6:36 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 39 min |
| Jul 31, 7:25 PM MST | Special Weather Statement | TWC | Pinal | 50 min |
| Jul 31, 7:39 PM MST | Special Weather Statement | TWC | Santa Cruz | 51 min |
| Jul 31, 8:18 PM MST | Special Weather Statement | TWC | Pinal | 42 min |
| Jul 31, 8:22 PM MST | Special Weather Statement | TWC | Pima | 53 min |
| Jul 31, 11:54 PM MST | Special Weather Statement | TWC | 66 min | |
| Aug 1, 2:35 PM MST | Special Weather Statement | TWC | Santa Cruz | 40 min |
| Aug 1, 3:01 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 44 min |
| Aug 1, 3:17 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 43 min |
| Aug 1, 3:50 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 40 min |
| Aug 1, 4:29 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 46 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.